Pennsylvania, 2009Hail and Damaging Winds in Pennsylvania, March 29, 2009
March 29, 2009 · NWS PHI · 20 events in 8 counties and zones
A cold front which followed an unseasonably warm and humid late March day helped trigger severe thunderstorms across Eastern Pennsylvania during the late afternoon and early evening of the 29th. Most of the severe weather was large hail, but there were about a half dozen reports of damaging winds in Berks, Delaware, Lehigh and Montgomery Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front which followed an unseasonably warm and humid late March day helped trigger severe thunderstorms across Eastern Pennsylvania during the late afternoon and early evening of the 29th. Most of the severe weather was large hail, but there were about a half dozen reports of damaging winds in Berks, Delaware, Lehigh and Montgomery Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 2:04 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Mar 29, 2:04 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
304 PM EDT SUN MAR 29 2009
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION EARLY THIS EVENING
POSSIBLY ACCOMPANIED BY STRONG THUNDERSTORMS. AS THE SURFACE LOW
AND THE FRONT MOVE AWAY, A BRISK NORTHWEST WIND WILL SWEEP ACROSS
THE AREA TONIGHT AND MONDAY WITH GUSTS REACHING INTO THE 30S AT
TIMES. HIGH PRESSURE WILL BUILD OVER THE REGION ON TUESDAY AND
PERSIST INTO WEDNESDAY WITH ANOTHER COLD FRONT MOVING THROUGH
WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH MONDAY/...
A DREARY COOL DAY WITH TEXAS LIKE DRIZZLE HAS TRANSITIONED INTO A
MILD AND BREEZE AFTERNOON. EAST OF THE LOW MOVING INTO THE EASTERN
LAKES IS A LARGE DRY SLOT EXTENDING FROM THE CAROLINAS INTO NORTHERN
PENNSYLVANIA. THE ATMOSPHERE WAS MOISTURE THIS MORNING AND NOW THE
DYNAMICS ARE MOVING IN TO MAKE IT UNSTABLE AND QUITE POSSIBLE OF
SUPPORTING SEVERE THUNDERSTORMS. THE DRY SLOT HAS INCREASED THE
MID LEVEL LAPSE RATE AND A LINE OF THUNDERSTORMS IS FORMING OVER
THE WVA PANHANDLE. THEY SHOULD CONTINUE TO BUILD UPSTREAM AND RATHER
QUICKLY OVER THE NEXT COUPLE OF HOURS AND MOVE INTO A GOOD PART OF
OUR CWA AFTER 3 PM UP THROUGH 8 PM. THESE STORMS COULD BRING SOME
DAMAGING WINDS AT TIMES AS THEY MOVE THROUGH.
TEMPERATURES HAVE SOARED TO SPRING-LIKE AND DEW POINTS ARE INTO
THE LOWER 60S IN SOME AREAS. AFTER THE NOISY PERIOD THIS EVENING,
THE SYSTEM WILL MOVE NORTHEAST AND THE THREAT OF HEAVY THUNDERSTORMS
DIMINISHING. THERE WILL STILL BE SOME LIGHT SHOWERS ACROSS THE
NORTHERN HALF OF THE CWA UNTIL AROUND 1 AM.
IF ANY SEVERE THUNDERSTORM WARNINGS ARE ISSUED IT WILL BE FOR THE
POTENTIAL OF 3/4 INCH HAIL OR WINDS OVER 58 MPH. EVEN WE HAVE TO
REVIEW CRITERIA AFTER NOT SEEING SVR WX FOR AWHILE.
A SPRING DAY WILL TURN CHILLY TONIGHT WITH LOWS BELOW FREEZING IN
THE FAR NORTHERN ZONES AND LOWER 40S SOUTHEAST. THE BIG STORY ON
MONDAY WITH BE THE GUSTY NORTHWEST WINDS AND DRY CONDITIONS. TEMPERATURES
MEANWHILE WILL RANGE FROM THE MID 40S TO UPPER 50S. PLEASE SEE THE
FIRE WEATHER SECTION BELOW.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
GUSTY WINDS WILL LINGER INTO THE EARLY OVERNIGHT HOURS MONDAY AND
THEN DIMINISH AS THE SYSTEM MOVES FARTHER AWAY AND HIGH PRESSURE
PIERCES DOWN ACROSS THE REGION. A CHILLY NIGHT MONDAY NIGHT WITH
MID 20S TO MID 30S. NICE WARM AND SUNNY DAY ON TUESDAY WITH HIGHS
IN THE MID 50S TO AROUND 60. SO IT APPEARS MARCH IS GOING OUT LIKE
A LAMB. IF NOT MISTAKEN MARCH CAME IN LIKE A LION CUB.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE FIRST THING YOU NOTICE IS THE UPPER ATMOSPHERE CONTINUES TO
RUN RAMPANT ACROSS THE LOWER 48. A DEEP LOW IN THE NORTHERN LAKES
AND A RIDGE BUILDING OVER THE NORTHWEST IS KEEPING A FAST FLOW
ACROSS THE U.S. WITH THAT SAID, ANOTHER STORM WILL BE ON OUR DOOR STEP
LATE WEDNESDAY WITH THE PARENT SURFACE LOW OVER LAKE SUPERIOR AND
SMALLER LOWS DRIBBLING SOUTH TO OHIO AND SOUTH CAROLINA. ANOTHER
LOW WILL BE MOVING AWAY FROM THE FRONT RANGE OF THE ROCKIES AT THE
SAME TIME. SHOWERS AND POSSIBLY A THUNDERSTORM WILL PASS THROUGH
LATE WEDNESDAY INTO EARLY THURSDAY WITH HIGH PRESSURE MOVING
THROUGH THURSDAY NIGHT AND A MUCH STRONGER LOW PAYING US A VISIT
ON FRIDAY. THIS LOW WILL BEHAVE MUCH LIKE THE ONE GOING THROUGH
TODAY AND QUITE POSSIBLE ACCOMPANIED BY ANOTHER ROUND OF STRONG
THUNDERSTORMS. THAT LOW MOVES THROUGH FRIDAY NIGHT WITH HIGH
PRESSURE IN STORE FOR SATURDAY AND YES, ANOTHER LOW POWERHOUSE LOW
INVADES THE CENTRAL PLAINS. SOME VERY INTERESTING WEATHER OF ALL
SORTS FOR THE LOWER 48 THIS COMING WEEK AND WE SHOULD ALSO BE
DEALING WITH STRONG WINDS FROM ONE OR TWO OF THESE STORMS.
TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THE LOW IFR CONDITIONS OF THIS MORNING AND MIDDAY HAVE IMPROVED TO
VFR AS OF EARLY AFTERNOON AT MOST SPOTS, AS THE WARM FRONT HAS
WEAKENED AND THE SHALLOW LOW LEVEL MOISTURE WAS ERODED. ATTENTION
NOW TURNS TO THE APPROACHING COLD FRONT, AND THE DESTABILIZATION
THAT WILL BE OCCURRING THROUGH LATE AFTERNOON. A NORTHWARD-MOVING
AREA OF SHOWERS, AND SOME BUILDING THUNDERSTORMS EMBEDDED WITHIN IT,
WILL APPROACH THE AREA FROM THE WEST BY LATER IN THE AFTERNOON,
PERHAPS 20Z TO 21Z OR SO, AND CONTINUE UNTIL ABOUT OR A LITTLE AFTER
DARK, OR PERHAPS INTO THE EARLY EVENING OVER EASTERN AND
NORTHEASTERN PORTIONS OF OUR AREA.
THEN, ANY LEFTOVER VFR STRATOCUMULUS SHOULD BE DIMINISHING THROUGH
LATE EVENING AND EARLY IN THE OVERNIGHT PERIOD. WINDS MAY GUST UP A
BIT IN THE OVERNIGHT PERIOD IN THE DEVELOPING COLD ADVECTION,
DESPITE NOCTURNAL EFFECTS. GUSTS SHOULD INCREASE MORE DURING MONDAY
MORNING. FOR NOW, 925 HPA WINDS, WHICH WERE A TAD STRONGER ON THE
NAM, WERE SHOWING 35 KNOTS OR SO MONDAY MORNING INTO THE AFTERNOON
GUSTS WERE CAPPED AT 30 KNOTS FOR THE TAF SITES FOR NOW.
OUTLOOK...
THE VFR CONDITIONS WILL CONTINUE MONDAY AFTERNOON AND TUESDAY. WINDS
ARE EXPECTED TO DIMINISH SOMEWHAT LATE MONDAY AFTERNOON, BUT MORE SO
MONDAY EVENING. TUESDAY LOOKS LIKE A GREAT DAY FOR FLYING, BUT
ANOTHER FRONT WILL APPROACH FROM THE WEST TUESDAY NIGHT AND AFFECT
OUR AREA WEDNESDAY.
&&
.MARINE...
THE SMALL CRAFT ADVISORY WILL CONTINUE TONIGHT FOR ALL AREAS, AS THE
WINDS...AND MAINLY OCEAN WAVES...HAVE ALREADY INCREASED IN RESPONSE
TO THE ONSHORE FLOW LAST NIGHT AND THE BUILDING SOUTHERLY FLOW THIS
AFTERNOON. THEN, AFTER THE COLD FRONT MOVES BY THIS EVENING, WINDS
WILL START TO INCREASE FURTHER AS THE GOOD DYNAMICS ALOFT MIX DOWN
TO THE SURFACE AS THE MARINE LAYER IS ERASED. A CASE CAN BE MADE FOR
A GALE WARNING FOR LATE TONIGHT AND MONDAY. THE 925 HPA WINDS ARE
NEAR 35 KNOTS, AND EVEN 40 KNOTS AT ONE POINT ON THE GFS OVER NEW
JERSEY MONDAY. SO, THE PLAN IS TO CONTINUE THE SMALL CRAFT ADVISORY
TONIGHT, THEN UPGRADE TO A GALE WARNING STARTING AT 10Z MONDAY,
PERSISTING UNTIL 00Z TUESDAY.
WINDS ARE EXPECTED TO DIMINISH FROM SOUTH TO NORTH MONDAY EVENING.
BUT MORE SO TOWARD MIDNIGHT ESPECIALLY NORTH. TUESDAY LOOKS LIKE A
GREAT DAY FOR MARINE ACTIVITIES WITH A RIDGE OF HIGH PRESSURE OVER
THE AREA, BUT ANOTHER FRONT WILL APPROACH FROM THE WEST TUESDAY
NIGHT WITH AN INCREASING SOUTHERLY FLOW AND AFFECT OUR AREA
WEDNESDAY.
A RAPID TURNOVER OF WEATHER SYSTEMS CAN BE EXPECTED AS OUR AREA IS
IN A FAVORABLE STORM TRACK. MORE HIGH PRESSURE THURSDAY WILL GIVE
WAY RAPIDLY TO ANOTHER FRONT FOR FRIDAY.
&&
.FIRE WEATHER...
CONDITIONS MAY NEAR RED FLAG WARNING CRITERIA MONDAY, AS THE WINDS
WILL CERTAINLY BE 25 MPH GUSTING TO 35 MPH. HOWEVER, FUEL MOISTURE
MAY NOT QUITE REACH CRITERIA AS THIS AFTERNOONS AND THIS EVENINGS
RAIN MAY CAUSE SOME WETTING, AND KEEP 10 HOUR FUEL MOISTURE FROM
DROPPING PRECIPITOUSLY MONDAY, DESPITE THE VIGOROUS DRYING THAT WILL
BE OCCURRING. ALSO, DEW POINTS MAY NOT BE QUITE LOW ENOUGH TO CAUSE
HUMIDITIES BELOW 30 PERCENT. EVEN SO, FIRE SPREAD MAY BE ENHANCED
DUE TO THE STRONG WINDS AND DRYING CONDITIONS. LATER SHIFTS ARE
URGED TO WATCH THIS CAREFULLY A SPECIAL WEATHER STATEMENT MAY BE
NEEDED FOR MONDAY TO ADDRESS NEAR-WARNING CONDITIONS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ430-431-
450>455.
GALE WARNING FROM 6 AM TO 6 PM EDT MONDAY FOR ANZ430-431-
450>455.
&&
SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION.../
MARINE.../
FIRE WEATHER.../Hazardous weather outlook, Mar 29, 2:32 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT SUN MAR 29 2009
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
332 PM EDT SUN MAR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-301945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EDT SUN MAR 29 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ431-301945-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
332 PM EDT SUN MAR 29 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-301945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
332 PM EDT SUN MAR 29 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS AND
SOME MAY BE ACCOMPANIED BY DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 29, 12:07 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
107 PM EDT SUN MAR 29 2009
DEZ001>003-MDZ008-012-015-019-020-NJZ007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-300000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
107 PM EDT SUN MAR 29 2009
...SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING, SOME
THUNDERSTORMS COULD BECOME SEVERE...
THE STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS POTENTIAL FOR SEVERE
THUNDERSTORMS IS DUE TO A COLD FRONT THAT WILL BE MOVING THROUGH
FROM THE WEST BETWEEN 3 PM AND 8 PM. THIS COLD FRONT, COMBINED
WITH WARMER AIR MOVING INTO AREAS FROM PHILADELPHIA SOUTHWARD,
SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS. SINCE WINDS ALOFT ARE
STRONG, ANY THUNDERSTORMS THAT DO FORM, COULD BRING SOME OF THESE
WINDS DOWN TO THE GROUND AND MAKE THEM SEVERE.
IF SEVERE THUNDERSTORMS DO FORM, AREAS WHERE TEMPERATURES GET
ABOVE 65 DEGREES WILL BE THE MOST SUSCEPTIBLE. THIS MEANS AREAS
FROM PHILADELPHIA SOUTHWARD HAVE A GREATER THREAT THAN FARTHER
NORTH. ALSO, THE THREAT IS LOWER ALONG THE COAST SINCE IT IS
COLDER THERE, DUE TO WINDS FROM THE OCEAN.
RNS
Special weather statement, Mar 29, 3:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT SUN MAR 29 2009
DEZ001-PAZ060-067-068-292215-
BERKS PA-CHESTER PA-MONTGOMERY PA-NEW CASTLE DE-
420 PM EDT SUN MAR 29 2009
...A STRONG THUNDERSTORM WILL AFFECT BERKS...CHESTER...MONTGOMERY AND
NEW CASTLE COUNTIES...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF LANCASTER...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR HOMEVILLE...MOUNT VERNON AROUND
445 PM...ATGLEN...PARKESBURG AROUND 500 PM...ROBESONIA...WERNERSVILLE
AROUND 515 PM...WHITFIELD...SINKING SPRING AROUND 530 PM...LEESPORT
AND TEMPLE AROUND 545 PM. ADDITIONAL THUNDERSTORMS WERE ALSO FORMING
TO THE SOUTH OF THIS THUNDERSTORM AND THESE THUNDERSTORMS WILL
AFFECT AREAS IN CHESTER AND MONTGOMERY COUNTIES.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
FORECASTER:
RNS
Hail, Berks
- When
- March 29, 4:05 PM EST to 4:15 PM EST
- Where
- Berks County, West Lawn to Reading
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -75.980
A severe thunderstorm dropped nickel to quarter size hail in Vinemont (Spring Township), West Lawn and Shillington Boroughs and also within Reading. The Reading Regional Airport also reported a wind gust to 54 mph.
Thunderstorm Wind, Berks
- When
- March 29, 4:05 PM EST
- Where
- Berks County, Vinemont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.280, -76.080
A severe thunderstorm ripped the roof off a shed in Vinemont (Spring Township).
Hail, Carbon
- When
- March 29, 4:15 PM EST to 4:20 PM EST
- Where
- Carbon County, 0.36 mi ESE of Lansford to 0.95 mi WSW of Nesquehoning
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.827, -75.864
A severe thunderstorm dropped ping pong ball size hail in Nesquehoning and nickel size hail in Summit Hill. Travel on U.S. Route 209 became hazardous in Nesquehoning because of the hail. Large hail was also reported in Lehighton.
Hail, Berks
- When
- March 29, 4:22 PM EST to 4:25 PM EST
- Where
- Berks County, 0.87 mi NNW of Blandon to 0.51 mi N of Fleetwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.441, -75.887
Nickel to quarter size fell from Blandon in Maiden Creek Township east through Fleetwood Borough.
Thunderstorm Wind, Berks
- When
- March 29, 4:27 PM EST
- Where
- Berks County, 0.69 mi S of Oley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.370, -75.780
A severe thunderstorm damaged a farm and several trees in Oley Township. The damaging winds tore off a portion of a slate roof of the farmhouse. It also ripped off siding and blew out several windows. Trees were snapped or uprooted in the area and two utility poles were snapped. About 130 of the 500 Metropolitan Edison homes and businesses that lost power in the county occurred in Oley Township. Other Metropolitan Edison outages were reported in Birdsboro, Fleetwood, Kutztown, Lenhartsville (the most), Mohrsville and Reading.
Thunderstorm Wind, Berks
- When
- March 29, 4:30 PM EST
- Where
- Berks County, Lenhartsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.570, -75.880
A severe thunderstorm tore down a pole in Lenhartsville (Greenwich Township). About 200 of the 500 Metropolitan Edison outages in Berks County occurred in this area. Power was totally restored at about 4 a.m. EDT on the 30th.
Hail, Carbon
- When
- March 29, 4:35 PM EST
- Where
- Carbon County, Jim Thorpe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -75.730
A second severe thunderstorm dropped nickel size hail in Jim Thorpe.
Hail, Berks
- When
- March 29, 4:40 PM EST
- Where
- Berks County, 0.87 mi SE of Hancock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -75.670
A severe thunderstorm dropped quarter size in Longswamp Township.
Hail, Lehigh
- When
- March 29, 4:45 PM EST to 4:46 PM EST
- Where
- Lehigh County, 0.57 mi S of Macungie Knepper Arp to 0.49 mi SW of Macungie
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.522, -75.578
Ping pong to golf ball size hail fell in Upper Macungie and Lower Macungie Townships and Macungie Borough. The largest hail was reported in the Ancient Oaks area of Lower Macungie Township and it also covered the ground. Nickel size hail also covered the ground of Macungie Borough.
Hail, Lehigh
- When
- March 29, 4:50 PM EST
- Where
- Lehigh County, Catasauqua
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -75.480
Quarter size hail fell in Catasauqua Borough.
Hail, Lehigh
- When
- March 29, 4:55 PM EST to 4:56 PM EST
- Where
- Lehigh County, 0.42 mi SE of East Texas to 0.42 mi SE of Allentown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.547, -75.564
Nickel size hail fell in East Texas (Lower Macungie Township) and in Allentown. The hail that fell in Allentown started to accumulate on the ground.
Thunderstorm Wind, Lehigh
- When
- March 29, 5:00 PM EST to 5:01 PM EST
- Where
- Lehigh County, 1.61 mi ENE of Macungie to 1.54 mi WSW of Emmaus
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.529, -75.522
A severe thunderstorm knocked down about a dozen large trees in the Emmaus Community Park. Some of the trees were about 60 feet tall. Picnic tables in the park were also tossed. Buildings near Indian Creek Road suffered wind damage. The roof was ripped off from a barn, metal was pulled away from a shed and the slate from another roof was scattered.
Hail, Montgomery
- When
- March 29, 5:05 PM EST
- Where
- Montgomery County, Pennsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -75.500
Quarter size hail fell in Pennsburg Borough and also accumulated to around an inch on the ground.
Hail, Bucks
- When
- March 29, 5:15 PM EST
- Where
- Bucks County, Quakertown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -75.330
A Skywarn spotter reported nickel size hail in Quakertown.
Hail, Northampton
- When
- March 29, 5:20 PM EST
- Where
- Northampton County, 1.72 mi WNW of Coffeetown to 0.3 mi NNE of South Easton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.630, -75.230
Nickel to quarter size hail fell over the higher terrain of Williams Township. Nickel size hail also fell in Easton.
Thunderstorm Wind, Montgomery
- When
- March 29, 5:25 PM EST to 5:26 PM EST
- Where
- Montgomery County, 0.67 mi W of Fortuna to 1.19 mi WNW of Eureka
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 40.249, -75.283
A severe thunderstorm caused wind damage in Lansdale Borough and Montgomery Township in Montgomery County. No injuries were reported in spite of the damage. In Lansdale, wind damage occurred around West 8th Street. The roof was completely blown off the shipping building of the Village Handcrafted Cabinetry Company. The severe thunderstorm knocked down a chimney into the kitchen of a home near that building on West 7th Street and Maple Avenue. Water entered the home. Elsewhere in Lansdale, a utility pole was snapped at the West 5th Street Park and a large pine tree was knocked down on North Line Street. In Montgomery Township, about 25 homes suffered wind damage in the Weathersfield Development. Homes on Beacon Court, Essex Court and August Lane bore the brunt of the wind damage. The homes suffered siding and roof shingle damage. Whole trees were knocked down and damaged some vehicles. One home had its windows blown out.
Hail, Delaware
- When
- March 29, 5:28 PM EST to 5:40 PM EST
- Where
- Delaware County, Boothwyn to Lansdowne
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -75.450
Severe thunderstorms dropped large hail across several municipalities in Delaware County. The largest reported hail was golf ball size in Media Borough. Quarter size hail was reported in Lansdowne Borough. In Clifton Heights Borough, penny size hail covered the ground. Dime to penny size hail were reported in both Boothwyn (Upper Chichester Township) and Concord Township. Dime size hail fell in Drexel Hill (Upper Darby Township) and Parkside Borough.
Thunderstorm Wind, Delaware
- When
- March 29, 5:40 PM EST
- Where
- Delaware County, 0.99 mi ENE of Drexel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.955, -75.302
A severe thunderstorm pulled down large tree limbs and wires in Upper Darby Township. Half inch hail also fell from the severe thunderstorm.
Hail, Montgomery
- When
- March 29, 5:57 PM EST
- Where
- Montgomery County, Wyncote
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.080, -75.120
Nickel size hail fell in Wyncote (Cheltenham Township).
Hail, Philadelphia
- When
- March 29, 6:00 PM EST
- Where
- Philadelphia County, 1.37 mi N of Torresdale
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -74.997
Golf ball size hail was reported by a Skywarn spotter in the northeast section of Philadelphia. Northeast Philadelphia airport also had a measured wind gust of 47 mph. Dime size hail was also reported in Center City Philadelphia.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, March 29, 20093 injured · $1.0 million · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 21 events
- High Wind in Idaho, March 29, 2009$200,000 · 56 kt wind · 2 events
- Winter Storm and High Wind in Utah, March 29 to 30, 2009$125,000 · 66 kt wind · 9 events
- Blizzard and Heavy Snow in North Dakota, March 29 to 31, 200929 events
- Winter Storm in Minnesota, March 29 to 31, 200917 events
- Winter Weather in Colorado, March 29 to 31, 200913 events
- Blizzard and Winter Storm in Wyoming, March 29 to 30, 200911 events
- Frost and Freeze in Texas, March 29, 200910 events
- Hail in New York, March 29, 20091 in hail · 10 events
- Blizzard and Heavy Snow in Montana, March 29 to 30, 20098 events
- Hail and Lightning Strike in New Jersey, March 29, 2009$1,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157394, 157554, 157402, 157395, 157396, 157556, 157403, 157397, 157404, 157406, 157407, 157411, 157410, 157408, 157409, 157502, 157491, 157496, 157500, 157501.